Call 888-930-3038 for Addiction Help Now
Questions? Free Assistance 24/7 888-930-3038
Call Now

online
Chat Now!
Chat Available
Are You Worried that a
Loved One is Addicted?

Call Us Now

888-930-3038

Are you worried that a loved one is addicted?
to speak with a Treatment Consultat

What To Do When You’ve Taken Too Much Fentanyl

Fentanyl is a very strong synthetic opioid pain medicine that comes in a variety of forms including skin patches, lozenges, pills, shots, nasal spray, and even a film that dissolves in the mouth. Because Fentanyl is prescribed in individuals who already have a strong opioid tolerance, or for those who have chronic moderate to severe pain, it is understandably a very strong drug, and should be taken exactly as the doctor prescribes it. For those who become chemically dependent on the drug, the risk of taking too much Fentanyl is increased—because of tolerances that develop over time.

Symptoms of Fentanyl Overdose

The specific effects that occur when someone takes too much fentanyl tend to vary depending on the dosage and whether it was taken with any other medications or substances. The way in which the fentanyl was taken can also affect the overdose symptoms.

It is important to remember that a fentanyl overdose is very serious, and that even a mild overdose on the medication requires medical attention. Because those who are on fentanyl are typically in poor health to begin with (cancer patients, those with debilitating chronic pain, etc.), every moment matters. The most common symptoms of fentanyl overdose include:

  • Extreme drowsiness or sedation
  • Breathing problems, including slow and shallow breathing
  • Hypotension (low blood pressure)
  • Slow heartbeat
  • Fluid in the lungs
  • Confusion
  • Feeling faint or dizzy
  • Small pupils
  • Cold and clammy skin
  • Problems thinking, walking, or talking normally
  • Seizure
  • Coma
  • Death

 

If you are not sure whether or not you or a loved one has taken too much fentanyl, but are experiencing any of these symptoms, it is important to get medical attention immediately.

 

Treating a Fentanyl Overdose

The first step in treating a fentanyl overdose is to remove any remaining traces of the drug from the skin, mouth, or nose. For some products, if the overdose was recent, a doctor or nurse may administer activated charcoal or “pump the stomach” to stop the body’s continued absorption of the medication.

Other treatment methods include a narcotic antidote like naloxone, which blocks the effects of fentanyl in the brain’s receptors; because of the fact that the overdose will likely last longer than the antidote can remain in the system, the patient may require more than one dose of the antidote while waiting to get through the overdose. Other support measures such as IV fluids, oxygen treatment, and assistance with breathing may be used, along with some mild stimulants for the sake of the heart, if it is affected. Some fentanyl products are long-acting in the system, so treatment of the overdose may span 24 hours after the medication is stopped.

It’s important to always keep in mind that Fentanyl is a very serious medication, and to use it with absolute caution, and strictly according to doctor’s orders. If you believe that your dependency on Fentanyl is overcoming your ability to follow your doctor’s prescription orders, you may need additional help. Fentanyl can be very strongly addictive, leading to a number of health consequences even beyond overdose in the long-term.


Our articles are written by individuals who have seen addiction up close. They may have watched addiction take a toll on someone they loved or had their own battles with substances, and they write for us to spare others some of that pain and confusion. If you find these writings useful and would like to speak to someone who gets addiction, call us at (844) 826-1700.

Start recovery today

Let us help you find the best treatment
888-930-3038
Call our 24/7 addiction Helpline
Free Assesment
Free Insurance Check • Confidential